Montana, 2005

High Wind in Montana, March 6, 2005

March 6, 2005 · NWS TFX · 10 events in 10 counties and zones

A deep low pressure system over central Canada was responsible for a high wind event along the Rocky Mountain Front and adjacent plains on the 6th. Reported wind speeds include: a gust to 73 mph at East Glacier Park 11SE; a gust to 54 mph at Harlem 16S and a gust to 46 mph at Great Falls Airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A deep low pressure system over central Canada was responsible for a high wind event along the Rocky Mountain Front and adjacent plains on the 6th. Reported wind speeds include: a gust to 73 mph at East Glacier Park 11SE; a gust to 54 mph at Harlem 16S and a gust to 46 mph at Great Falls Airport. Additionally, sustained winds of 40 mph were reported for several hours at Oilmont 14E, Fairfield 7NE, Cut Bank, Valier, Blackleaf, Turner 6NW, Inverness 20N and Loma 20N. The strong wind helped spread a grass fire near Valier. Over 150 acres of grass burned from a fire caused by exhaust from a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 6, 3:30 AM MST, 50 minutes earlier.

Area forecast discussion, Mar 6, 3:30 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 AM MST SUN MAR 06 2005

.DISCUSSION...

TODAY THROUGH TUESDAY...A STRONG WESTERLY FLOW ALOFT WILL PERSIST
OVER MONTANA TODAY...WITH A WEAK EMBEDDED SHORTWAVE TROUGH MOVING
ACROSS NORTHERN AND EASTERN MONTANA. WINDS ALOFT WILL INCREASE TO
ABOVE 50 KT ACROSS THESE AREAS. A STRONG SURFACE GRADIENT HAS ALSO
DEVELOPED OVERNIGHT...WHICH WILL HELP MIX THESE STRONG WINDS TO
THE SURFACE. IT APPEARS AS IF THESE WINDS WILL SPREAD A BIT
FARTHER SOUTH THAN ORIGINALLY THOUGHT...SO WILL UPGRADE HIGH WIND
WATCH TO A WARNING AND EXPAND IT TO INCLUDE ALL OF NORTH CENTRAL
MONTANA TO LAST FROM 8 AM THIS MORNING THROUGH 7 PM THIS
EVENING...AS WINDS SHOULD DECREASE THROUGHOUT THE LATE AFTERNOON AND
EVENING HOURS. WILL ALSO CONTINUE THE HIGH WIND WARNING FOR THE
ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY THROUGH 3 PM MST.
SKIES WILL REMAIN PARTLY CLOUDY TODAY...WITH TEMPERATURES AGAIN
GETTING WELL ABOVE NORMAL BEFORE A WEAK COLD FRONT MOVES THROUGH
THE CWA LATER THIS AFTERNOON AND THIS EVENING. A MORE
NORTHWESTERLY FLOW ALOFT WITH LIGHTER WINDS AND PARTLY CLOUDY
SKIES WILL KEEP OVERNIGHT LOWS AND HIGHS ON MONDAY A BIT COOLER
BUT STILL WELL ABOVE NORMAL. ANOTHER SHORTWAVE TROUGH WILL MOVE INTO
NORTHWEST MONTANA MONDAY AFTERNOON AND THEN SOUTHEAST THROUGH
MONTANA MONDAY NIGHT...SPREADING MOSTLY CLOUDY SKIES AND A CHANCE
OF PRECIPITATION SOUTH THROUGH THE TFX CWA. ANOTHER COLD FRONT
WILL ACCOMPANY THIS SHORTWAVE...WHICH WILL COOL TEMPERATURES ON
TUESDAY CLOSER TO NORMAL. THE SYSTEM WILL BE FAST MOVING MONDAY
NIGHT...SO SKIES WILL BE PARTLY CLOUDY ONCE AGAIN ON TUESDAY WITH
ONLY A SLIGHT CHANCE OF PRECIPITATION OVER THE WESTERN MOUNTAINS.
COULSTON

TUESDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL RIDGE WILL BE
OVER THE WEST COAST WITH NORTHWEST FLOW ALOFT OVER THE ROCKY
MOUNTAINS. MODELS BRING OCCASIONAL SHORT WAVE ENERGY OVER THE
STATE...BUT HAVE THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF
ENERGY LOBES. MOST SIGNIFICANT FEATURE DURING THIS TIME FRAME IS A
SHORT WAVE THAT FLATTENS THE RIDGE ON WEDNESDAY AND THE POSSIBLE
DEVELOPMENT OF A CLOSED SURFACE LOW IN SOUTHERN ALBERTA WEDNESDAY
NIGHT. HAVE AGREED WITH MISSOULA FORECASTER TO INCREASE MOUNTAIN
POPS WEDNESDAY NIGHT AS UPPER LEVEL FLOW TAKES ON A MORE FAVORABLE
FLOW TO BRING PACIFIC MOISTURE TO THE REGION. HOWEVER...HAVE DECIDED
TO KEEP THE PLAINS DRY AS THE MODELS CONTINUE TO DISAGREE ON
PLACEMENT AND STRENGTH OF A POTENTIAL CANADIAN COLD FRONT. REMAINDER
OF THE GOING FORECAST PACKAGE LOOKS REASONABLE AND ONLY MADE MINOR
TWEAKS TO THE GRIDS TO LINE UP BETTER WITH NEIGHBORING OFFICES. MPJ

FRIDAY THROUGH SUNDAY NIGHT...UPPER LEVEL RIDGE OF HIGH PRESSURE OVER
THE REGION FRIDAY COMBINED WITH A SURFACE LOW...TRACKS ACROSS
SOUTHERN CANADA FOR A MILD DAY. BY SATURDAY...UPPER LEVEL RIDGE
MOVES WESTWARD AND BUILDS INTO GULF OF ALASKA AS UPPER TROUGH IS
CARVED OUT OVER THE MIDWEST...THUS SETTING UP FOR A CYCLONIC NORTH
TO NORTHWEST FLOW ALOFT. SURFACE COLD FRONT IS PROGGED TO MOVE
THROUGH AREA SOMETIME ON SATURDAY FOR COOLER TEMPERATURES ALONG WITH
AT LEAST A SLIGHT CHANCE OF SHOWERS. TEMPERATURES CONTINUE TO COOL
THROUGH SUNDAY WITH AT LEAST A SLIGHT CHANCE OF SNOW...ESPECIALLY
ALONG THE EAST AND NORTH FACING SLOPES AS SURFACE HIGH PRESSURE OVER
WESTERN CANADA BUILDS INTO MONTANA. WILLIAMSON DC

&&

.FIRE WEATHER DISCUSSION...MILD AND DRY CONDITIONS WILL CONTINUE
TODAY BEFORE A WEAK COLD FRONT PUSHES THROUGH THE AREA THIS
AFTERNOON INTO THIS EVENING. RELATIVE HUMIDITIES WILL FALL TO
AROUND AND BELOW 20 PERCENT ACROSS THE NORTHERN TFX CWA. WESTERLY
WINDS WILL ALSO INCREASE THIS MORNING TO ABOVE 25 TO 35 MPH. THESE
RED FLAG CONDITIONS WILL PERSIST THROUGHOUT THE DAY.
THEREFORE...WILL CONTINUE RED FLAG WARNING FOR ZONES 112 THROUGH
115 AND 117.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF NB 061/028 055/027 046 10000
    BBBBB 030/052 031/052 030/053 031/048 024 30000000022
CTB NB 057/028 054/023 049 10000
    BBBBB 029/052 029/051 029/052 026/043 019 20000000022
HLN BB 059/030 052/028 049 10001
    BBBBB 029/052 028/052 027/052 024/052 024 300-0000022
BZN BB 054/024 049/026 048 1000-
    BBBBB 023/051 024/051 023/050 022/051 022 30000000022
WEY BB 043/007 040/018 038 10002
    BBBBB 012/042 012/040 011/039 010/039 010 31000000023
DLN BB 051/026 049/029 048 1000-
    BBBUU 027/051 029/051 026/050 023/050 023 2-0--000021
HVR NB 057/022 049/022 047 10000
    BBBBB 024/049 025/048 025/048 021/045 021 30000000022
LWT NB 059/026 048/025 046 10000
    BBBBB 026/049 027/047 026/046 025/048 025 30000000022
&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING THROUGH THIS AFTERNOON FOR THE ROCKY MOUNTAIN
   FRONT AND EASTERN GLACIER COUNTY (ZONES 009/010/048).
...HIGH WIND WARNING THIS MORNING THROUGH EARLY THIS EVENING FOR
   THE REMAINDER OF NORTH CENTRAL MONTANA
   (ZONES 011-013/044-047/049-051).
...RED FLAG WARNING THIS MORNING THROUGH THIS EVENING FOR NORTH
   CENTRAL MONTANA (FIRE ZONES 112-115/117).

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 5, 10:07 AM MST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1007 AM MST SAT MAR 5 2005

MTZ009>011-013-044>048-051-061706-
BLAINE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-FERGUS-HILL-LIBERTY-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
1007 AM MST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE OVER NORTH CENTRAL MONTANA TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. BY SUNDAY MORNING...WINDS OF
30 TO 40 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE. PLEASE REFER TO
GTFNPWTFX FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-014-015-049-050-052>055-061706-
BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
EASTERN TETON-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-MEAGHER-
1007 AM MST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 6, 4:20 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Toole

When
March 6, 8:00 AM MST to 12:00 PM MST
Where
Toole forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
TRAINED SPOTTER

High Wind, Eastern Pondera

When
March 6, 11:00 AM MST to 1:00 PM MST
Where
Eastern Pondera forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
TRAINED SPOTTER

High Wind, Eastern Glacier

When
March 6, 11:00 AM MST to 1:00 PM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Eastern Teton

When
March 6, 11:00 AM MST to 2:00 PM MST
Where
Eastern Teton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
TRAINED SPOTTER

High Wind, Hill

When
March 6, 12:00 PM MST to 4:00 PM MST
Where
Hill forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
DEPT OF HIGHWAYS

High Wind, Chouteau

When
March 6, 12:00 PM MST to 4:00 PM MST
Where
Chouteau forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
TRAINED SPOTTER

High Wind, Liberty

When
March 6, 12:00 PM MST to 4:00 PM MST
Where
Liberty forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
DEPT OF HIGHWAYS

High Wind, Southern Rocky Mountain Front

When
March 6, 12:00 PM MST to 4:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
TRAINED SPOTTER

High Wind, Blaine

When
March 6, 12:00 PM MST to 4:00 PM MST
Where
Blaine forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441025, 5441022, 5441024, 5441026, 5441028, 5441020, 5441021, 5441023, 5441027, 5441029.